Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

July 5, 2021Washington County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 5, 2021, 8:08 PM MDT for Washington County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2021, 8:08 PM MDT (02:08 UTC)
Expired
Jul 5, 2021, 8:45 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO

County Washington County, CO

The radar

The Denver radar (KFTG), 115 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2515 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WWUS85 KBOU 060208
SPSBOU

Special Weather Statement
National Weather Service Denver CO
808 PM MDT Mon Jul 5 2021
 
COZ046-049-060245-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
808 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WASHINGTON AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 845 PM MDT...

At 808 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Thurman, or 27 miles northwest of Flagler, moving east
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Thurman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10314 3957 10316 3948 10316 3949 10343
      3971 10344 3971 10312
TIME...MOT...LOC 0208Z 277DEG 14KT 3962 10335 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 5, 7:27 PM MDT, 41 minutes earlier.

Area forecast discussion, Jul 5, 7:27 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
727 PM MDT Mon Jul 5 2021

.UPDATE...
Issued at 705 PM MDT Mon Jul 5 2021

Have updated the pops based off the current radar trends. Have
dropped the likely pops for much of the I-25 corridor, with a
better chance of showers vs thunderstorms this evening and
overnight. Higher pops still with the ongoing thunderstorms moving
off into the northeast plains. It was all or nothing with the
thunderstorms as they passed across metro Denver. Areas near
Centennial and in Aurora were hit the hardest 1.2 inches in less
than 30 minutes in a couple of gages in those areas, while across
the northern and western parts of metro Denver there was just a
trace at best. More showers and thunderstorms moving across the
mountains but not as intense as this afternoon. Will keep the
flash flood watch going for the burn areas through midnight. Still
some showers or even a thunderstorms possible after midnight for
the urban corridor and adjacent plains, so will keep that in the
grids as well.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 245 PM MDT Mon Jul 5 2021

Showers and storms are currently ongoing over the higher terrain
with plenty of cells producing heavy rainfall. Considering the slow
motion of these storms, they will produce flash flooding in the
recent burn areas. These storms are currently failing to make it
onto the plains as there is a significant inversion around the 680
mb layer. For storms to move onto the plains, there will need to be
some forcing mechanism, like an outflow boundary from the higher
terrain storms, or more instability. By the late afternoon, it does
appear that better forcing or instability will develop and allow for
storms to form mainly over and near the I-25 corridor. East of a
line from Limon to Fort Morgan, the coverage of storms should be
limited due to limited forcing so PoPs were lowered out there.

This evening and overnight tonight, a shortwave trough and
associated cold front will move across our forecast area. This will
provide enough forcing for more showers and storms to form mainly
over the higher terrain although they will reach across the plains
as well. This additional round of rainfall could produce more flash
flooding over the burn areas so the Flash Flood Watch goes until
midnight.

There will be enough forcing aloft to keep showers and perhaps a
couple thunderstorms going into the morning hours of Tuesday over
the eastern plains and Palmer Divide. Areas north and west of Denver
should be stable and dry. Models seems to be overdoing the heating
and instability behind the cold front tomorrow. In reality, the
boundary layer should be cooler and more moist with a more
pronounced inversion around the 700 mb layer. This, combined with
subsident flow due to being on the backside of a trough along with a
right exit region overhead, will make conditions difficult for
storms to form across the northern and central part of our CWA. PoPs
were lowered there while PoPs were kept the same south of I-70. The
area south of I-70, especially in Park and southern Lincoln
counties, could see a couple strong thunderstorms form due to better
instability.

.LONG TERM...(Tuesday night through Monday)
Issued at 245 PM MDT Mon Jul 5 2021

Tuesday evening will begin the transition to a less active convective
pattern for the next several days. There should still be a few
storms lingering early in the evening in/next to the Front Range
and Palmer Divide where subsidence cap will be a little weaker.
However, those should end fairly quickly with continued subsidence
along with stabilization from the loss of daytime heating.

Mostly dry weather can be expected Wednesday as precipitable
water values and mid level specific humidity decrease rather
substantially. The airmass will also be capped off across the
plains with more warming aloft than in the boundary layer, but an
isolated storm or two will still be possible over the high
country.

Thursday looks to be the hottest day in the coming week as the ridge
over the Desert Southwest flattens, resulting in weak downslope flow
and dry adiabatic warming up to around 500 mb. That would support
highs soaring into the upper 90s across the plains, with 80s to
lower 90s in the foothills and high mountain valleys, and 70s over
most of the mountains. With deep and near dry adiabatic lapse
rates, can't rule out an isolated storm or two and strong microburst
winds in the mountains and adjacent plains.

Models are in pretty decent agreement of a passing but more
significant shortwave to our northeast on Friday, ushering in
cooler temperatures and perhaps a chance of thunderstorms
depending on how quickly we cool and stabilize in the low levels.
Weak subsidence and a return to warmer/above normal temperatures
is then expected for next weekend. Eventually, sufficient moisture
should return under the periphery of the ridge in northwest flow
aloft to bring a few more storms back into the picture by early
next week. Ensembles are still showing slow warming with above
normal temperatures holding in place. However, temperatures could
stay closer to normal should the massive near 600 dm ridge over
the Desert Southwest retrogrades a bit more into California.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 705 PM MDT Mon Jul 5 2021

Overall, VFR expected the rest of tonight. Main threat for
thunderstorms has shifted to the east of the terminals, but still
a chance of primarily rain showers later this evening and
into Tuesday morning as the shortwave trough moves to the east.

Model soundings indicate the potential for low clouds tomorrow
morning; however, confidence isn't high enough to include in the
TAF at this point. SW winds early this evening will transition to
will be N/NELY after midnight as a cold front pushes through the
terminals.

&&

.HYDROLOGY...
Issued at 245 PM MDT Mon Jul 5 2021

A passing shortwave will generate an additional round of rainfall
this evening over the burn areas which could produce more flash
flooding. The Flash Flood Watch continues to midnight tonight to
account for this threat. Tomorrow, the instability and forcing will
be much less than today. Nonetheless, a couple storms could develop
over the Cameron Peak and Calwood burn areas so there is a limited
threat for flash flooding there. The air will be too dry to the west
of the Continental Divide to produce substantial storms so the flash
flooding threat will be minimal there.

No flash flood concerns are seen after early Tuesday evening. The
airmass will dry and stabilize, with less storm coverage and
weaker storms producing only light rainfall.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ032-033-035.

&&

UPDATE...Cooper
SHORT TERM...Danielson
LONG TERM...Barjenbruch
AVIATION...Cooper
HYDROLOGY...Danielson
Hazardous weather outlook, Jul 5, 11:02 AM MDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Mon Jul 5 2021

COZ030>051-061715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Mon Jul 5 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening. Heavy rain, wind gusts to 50 mph, and small
hail will accompany the stronger thunderstorms. A brief severe
thunderstorm or two is also possible. The main threat will be
heavy rain which could produce flash flooding and debris flows in
the burn areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of late day showers and thunderstorms will be
possible Tuesday, which looks to be the last day with appreciable
moisture in place. There could be some flash flooding issues over
the burn areas in the mountains and foothills. The airmass over
the forecast area will dry out from Wednesday onward. Thursday
looks hot, before a cool-off to slight below normal temperatures
Friday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but
reports of heavy rain, flooding and hail will be appreciated.

In the hours before

Special weather statement, Jul 5, 2:22 PM MDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Denver CO
222 PM MDT Mon Jul 5 2021

COZ037-052045-
Central and Southeast Park County CO-
222 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL
245 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Elevenmile Canyon Reservoir, or 41 miles north of
Hayden Pass Burn Scar, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elevenmile Canyon Reservoir and Guffey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3891 10570 3900 10549 3884 10533 3883 10533
      3871 10561
TIME...MOT...LOC 2021Z 324DEG 12KT 3888 10556

RPK
Special weather statement, Jul 5, 2:44 PM MDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Denver CO
244 PM MDT Mon Jul 5 2021

COZ034-036-052115-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
244 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GILPIN AND CENTRAL CLEAR
CREEK COUNTIES UNTIL 315 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm near
Georgetown, or 37 miles west of Denver, moving southeast at 10 mph.

Nickel size hail will be possible with this storm. Hail may
accumulate on roadways causing hazardous travel.

Locations impacted include...
Idaho Springs, Georgetown, Central City, Empire, Silver Plume,
Berthoud Pass, Blue Valley, Dumont, Echo Lake and St Marys Glacier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3980 10581 3987 10557 3967 10547 3960 10572
TIME...MOT...LOC 2044Z 317DEG 9KT 3972 10566

RPK
Special weather statement, Jul 5, 5:51 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Denver CO
551 PM MDT Mon Jul 5 2021

COZ040-060015-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
551 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARAPAHOE AND SOUTH
CENTRAL ADAMS COUNTIES UNTIL 615 PM MDT...

At 550 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Arapahoe Park, or 16 miles east of Denver, moving
southeast at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Aurora, Arapahoe Park, Watkins, Buckley AFB and Manila Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3960 10463 3960 10467 3961 10468 3961 10471
      3972 10480 3981 10457 3974 10450 3965 10451
      3965 10452 3962 10452 3960 10456 3962 10457
      3963 10458 3961 10460 3958 10461 3958 10462
TIME...MOT...LOC 2350Z 296DEG 8KT 3969 10463

RPK
Special weather statement, Jul 5, 7:09 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Denver CO
709 PM MDT Mon Jul 5 2021

COZ045-060145-
Central and East Adams and Arapahoe Counties CO-
709 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARAPAHOE AND SOUTH
CENTRAL ADAMS COUNTIES UNTIL 745 PM MDT...

At 709 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Byers, or 38 miles northwest of Limon, moving east at 5
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Deer Trail and Byers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3968 10423 3981 10416 3977 10397 3961 10404
TIME...MOT...LOC 0109Z 276DEG 6KT 3972 10413

RPK
Special weather statement, Jul 5, 8:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
808 PM MDT Mon Jul 5 2021

COZ046-049-060245-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
808 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WASHINGTON AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 845 PM MDT...

At 808 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Thurman, or 27 miles northwest of Flagler, moving east
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Thurman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10314 3957 10316 3948 10316 3949 10343
      3971 10344 3971 10312
TIME...MOT...LOC 0208Z 277DEG 14KT 3962 10335

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:56 PM MDTFlash Flood WarningBOUGrand79 min
Jul 5, 6:58 PM MDTAreal Flood AdvisoryBOUArapahoe92 min
Jul 5, 7:09 PM MDTSpecial Weather StatementBOUArapahoe36 min
Jul 5, 7:36 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe84 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.